Long-term use of inhaled corticosteroids as the cause of dysphonia

2018-06-13
Imran Satia

Can long-term use of inhaled corticosteroids—eg, in asthma—affect the larynx and cause dysphonia?

Imran Satia: In our experience symptoms of dysphonia are more common in patients who are taking dry powder inhaler (DPI) steroids. The inhaled steroids are either a metered-dose inhaler (MDI), which is an aerosolized solution, but also there are DPIs. The laryngeal symptoms of dysphonia or even thrush, which is very common, tend to occur more with DPIs, but this is also very technique-dependent.

The first thing that we advise all patients before we give any inhaler to any patient is to check their inhaler technique. We often ask our asthma nurses that are present in the community to make sure that these patients have regular checkups with regards to making sure that their inhaler technique is possible.

With regards to the particular symptom of laryngeal dysphonia, in our experience this is a very intermittent phenomenon which does improve with time. Changing the inhaled steroid formulation or reducing the inhaled steroid … dose can also help.

The other important thing to think about is that the inhaled steroids are of different particle sizes. The smaller the particle size, the more likely it is to be deposited into the lung rather than the throat. We should carefully select those inhalers where the particles’ size is more fine so that there is a higher probability of deposition in the lung rather than in the upper throat.

In summary, I think the most important thing is to get the technique right, to get the inhaler teaching and education correct, but also to select an inhaler which has a lower particle size to ensure greater deposition in the lung.

See also

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.